MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55247
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Thrombus (2101); No Code Available (3191)
Date of Event 04/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: lunderquist wires, coda balloon, glide wires, proglides, zalb-26-84 lot 6902131, and zsle-16-90-zt lot 8374506.(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that on (b)(6) 2018 the doctor treated this patient in an emergency setting for a suspected ruptured abdominal aortic aneurysm (aaa).On (b)(6) 2019, the doctor gave the cook representative a copy of latest scan and said he plans to reline the limb.The doctor was querying what he believes is thrombus formation through the right limb.The doctor hypothesised whether retroperitoneal fibrosis was crushing the limb or somehow causing infolding/flow disturbance, but was not sure what is occurring.
 
Additional Manufacturer Narrative
The investigation is underway.A follow up report will be submitted should additional relevant information be received or upon completion of the investigation.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received on 07may2019.The physician had planned to operate on (b)(6) 2019, but apparently the patient just had a heart attack so they are going to wait another month.The re-intervention is currently delayed pending the patient's recovery.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Additional information: b5, d11, h6.Correction: b1, b2, h1.D11 - concomitant products: kissing bentley begraft covered balloon expandable stents, 12mm x 39mm on right, and 12mm x 59mm on left.H6 - patient code: the patient required surgical intervention to preclude permanent impairment or death.Investigation - evaluation: a review of documentation including the complaint history, device history record, instructions for use, quality control, as well a visual inspection of the device was conducted during the investigation.The complaint device was not returned; therefore a physical examination could not be performed.An 11 month postoperative ct study was provided and underwent an expert image review.The image reviewer noted that, ¿the thrombus is most pronounced from just above the limb junction to the distal flared segment of the right zsle leg.There appears to be a kink with a 45-degree angulation of the mid leg at the limb junction, likely due to iliac tortuosity.Though this doesn¿t appear to cause significant lumen narrowing, turbulent flow at the limb junction likely contributed to the thrombus formation.¿.Impressions of the image reviewer included: 1.¿ an infrarenal aaa was previously repaired using a zenith alpha (26 x 84 mm) main body graft, an ipsilateral zsle (24 x 90 mm) iliac leg on the right, and a contralateral zsle (16 x 90 mm) iliac leg on the left.2.At 11 months, there is a moderate amount of partial thrombus in the right zsle iliac leg, most pronounced from just above the limb junction to the distal flared segment.There appears to be a kink with a 45-degree angulation of the mid right zsle leg at the limb junction, likely due to iliac tortuosity.Though this doesn¿t appear to cause significant lumen narrowing, turbulent flow at the limb junction likely contributed to the thrombus formation.Distal to the limb junction, the mid zsle leg flares to 18 mm in the right cia, then narrows to 14 mm at the distal aspect where it seals in the distal cia.This caliber narrowing at the distal leg may also have contributed to thrombus formation by restricting laminar outflow.3.Secondary intervention is performed, and angiography shows angulation of the mid right iliac leg at the ipsilateral limb junction with partial filling defects at the mid segment.Following clot removal and placement of kissing balloon-expandable stents in bilateral mid iliac legs, there is widely patent flow through bilateral leg grafts.¿.We have no planning and sizing sheets.There are no relevant sizing issues noted in the imaging review.There is no evidence the device was not sized appropriately.There is no evidence to suggest the device was improperly placed.Additionally, a document-based investigation evaluation was performed.It was concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Design verification and validation testing showed that the affected product is safe and effective for its intended use.A review of the device history record showed no nonconformances in lot 6735174 that could have contributed to this failure mode.It should be noted that there were no other complaints reported for lot 6735174.There is no evidence to suggest that nonconforming product exists in house or in the field.The instructions for use (ifu) provides the following information to the user related to the reported failure mode: indications for use: "the zenith spiral-z aaa iliac leg with the z-trak introduction system is indicated for use with the zenith aaa endovascular graft family of products, including the zenith flex aaa endovascular graft, zenith alpha abdominal endovascular graft, zenith low profile aaa endovascular graft, zenith renu ancillary graft, zenith fenestrated aaa endovascular graft, zenith universal distal body endovascular graft, zenith flex aui, or zenith branch iliac endovascular graft, during either a primary or a secondary procedure in patients who have adequate iliac/femoral access compatible with the required introduction systems.The graft is used in combination with these products for the endovascular treatment of abdominal aortic and aorto-iliac aneurysms.".Warnings and precautions: "patients experiencing reduced blood flow through the graft limb and/ or leaks may be required to undergo secondary interventions or surgical procedures.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliac's) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patient with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Patient with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.Excessive overlap of 10 mm above the main body graft bifurcation may increase the risk of limb thrombosis.".Directions for use: section 11.1.5: ipsilateral iliac leg placement and deployment 2."advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one stent inside the ipsilateral limb of the main body." potential adverse events: "adverse events that may occur and/or require intervention include, but are not limited to: arterial or venous thrombosis and/or pseudoaneurysm.Claudication (e.G., buttock, lower limb).Graft or native vessel occlusion".Based on the information provided, no product returned and the results of our investigation, it was determined that patient anatomy, notably iliac tortuosity, contributed to the event.Per the quality engineering risk assessment no further action is required.The appropriate personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on 04jun2019, it was reported that the patient underwent an additional procedure to re-line the graft.After seeing the irregular shape, the physician performed an embolectomy on the right side and removed some of the clot.Kissing covered balloon expandable stents (12mm x 39mm on the right, 12mm x 59mm on the left) from another manufacturer were placed.The procedure was completed successfully.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8579767
Report Number1820334-2019-01083
Device Sequence Number2346677
Product Code MIH
UDI-Device Identifier10827002552477
UDI-Public(01)10827002552477(17)190225(10)6735174
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/25/2019
Device Model NumberG55247
Device Catalogue NumberZSLE-24-90-ZT
Device Lot Number6735174
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/18/2019
Supplement Date Received by Manufacturer05/07/2019
06/04/2019
Initial Report FDA Received Date05/03/2019
Supplement Report FDA Received Date06/04/2019
07/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PROVIDED IN H10.; SEE H10.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR